Format

Send to

Choose Destination
See comment in PubMed Commons below
Nat Rev Rheumatol. 2010 Feb;6(2):82-8. doi: 10.1038/nrrheum.2009.259.

Management of glucocorticoid-induced osteoporosis.

Author information

1
University of Cambridge School of Clinical Medicine, Department of Medicine, Addenbrooke's Hospital, Cambridge, UK. jec1001@cam.ac.uk

Abstract

Glucocorticoid-induced osteoporosis is a common condition that results in significant morbidity and mortality. The skeletal effects of glucocorticoids include both direct and indirect actions on bone that result in an early, transient increase in bone resorption accompanied by a decrease in bone formation, which is maintained for the duration of glucocorticoid therapy. Rapid bone loss and increased fracture risk occur soon after the initiation of glucocorticoid therapy and are dose dependent. The increase in fracture risk is partly independent of bone mineral density, probably as a result of changes in bone material properties and an increased risk of falling. Bisphosphonates are the front-line choice for prevention of fracture in glucocorticoid-treated patients, with teriparatide as the second-line option; calcium and vitamin D supplements should be co-prescribed in the majority of individuals. Future guidelines for the management of glucocorticoid-induced osteoporosis should recognize the limitations of FRAX in assessing fracture risk in glucocorticoid-treated patients, and should include recently approved interventions, such as zoledronate and teriparatide.

PMID:
20125175
DOI:
10.1038/nrrheum.2009.259
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group
    Loading ...
    Support Center